Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 135, NWS Bismarck, ND

August 1, 2004Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2004, 7:29 PM CDT for Morton County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 7:29 PM CDT (00:29 UTC)
Expired
Aug 1, 2004, 8:30 PM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Morton County, ND

The radar

The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 020029
SVRBIS
NDC059-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
728 PM CDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 46 MILES WEST OF MANDAN...OR ABOUT 44 MILES
  EAST OF DICKINSON...MOVING EAST AT 30 MPH. OTHER THUNDERSTORMS
  WERE NEAR NEW SALEM...ALSO MOVING EAST AT 30 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANDAN AROUND 830 PM CDT

LAT...LON 4698 10193 4673 10195 4664 10171 4662 10078
      4698 10091

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:10 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 2:10 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT SUN AUG 1 2004

.SHORT TERM...
MID SUMMER BOUNDARY LAYER HEAT AND MOISTURE...UNDER SOUTHWARD
DEPRESSED WESTERLIES... WILL BRING AN ACTIVE PERIOD AS NUMEROUS
RIPPLES IN THE FLOW AND SURFACE BOUNDARIES ACT AS TRIGGERS FOR
CONVECTION. THE BROADER PICTURE HAS AN UPPER LEVEL RIDGE BUILDING
OVER THE ROCKIES AND THEN MOVING EAST INTO THE PLAINS...BUT ITS
DRYING EFFECTS WILL NOT BE FELT IN NORTH DAKOTA UNTIL THE MIDDLE OF
THE WORK WEEK.

.LONG TERM...
H500 RIDGE EXTENDS FROM SASKATCHEWAN TO WRN NEBRASKA ON THURSDAY AND
BUILDS EAST OVER THE DAKOTAS BY FRIDAY. WILL KEEP POPS OUT FOR THESE
2 DAYS...BUT BY FRIDAY NIGHT THE RIDGE BREAKS DOWN AS LARGE H500 LOW
MOVES INTO THE WESTERN DAKOTAS FROM BC/WA/OR. WILL GO WITH PREVIOUS
FORECAST WITH PRECIP CHANCES FRIDAY NIGHT AND SATURDAY...AS H500 LOW
LIFTS NORTHEASTWARD BY SATURDAY NIGHT AND SURFACE COLD FRONT HAS
MOVED EASTWARD INTO THE RED RIVER VALLEY. AFTER THIS FEATURE THE
LARGE SYNOPTIC SCALE H500 RIDGE BUILDS OVER THE WESTERN CONUS FOR
DRY WEATHER ON SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LEBLANG/VINING
Hazardous weather outlook, Aug 1, 4:22 AM CDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SUN AUG 1 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020921-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
422 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON AS SURFACE
LOW DEVELOPS OVER WESTERN NORTH DAKOTA AND EASTERN MONTANA.  SOME
THUNDERSTORMS COULD REACH SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 1, 6:16 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 S MOTT                46.29N 102.32W
08/01/2004  1.00 INCH        HETTINGER          ND   TRAINED SPOTTER

&&

VJR
Local storm report, Aug 1, 6:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             14 NE HAYNES            46.12N 102.26W
08/01/2004  1.00 INCH        ADAMS              ND   TRAINED SPOTTER

            GROUND WHITE WITH HAIL

&&

VJR
Local storm report, Aug 1, 6:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             17 S ELGIN              46.16N 101.85W
08/01/2004  0.88 INCH        GRANT              ND   TRAINED SPOTTER

&&

VJR
Local storm report, Aug 1, 6:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             50 W SELFRIDGE          46.04N 101.97W
08/01/2004  1.75 INCH        SIOUX              ND   BROADCAST MEDIA

&&

VJR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:26 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry64 min
Aug 1, 10:18 PM CDTSevere Thunderstorm WarningBISPierce42 min
Aug 2, 12:10 AM CDTSevere Thunderstorm WarningBISPierce35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.